MAUDE Adverse Event Report: COOK INC TORNADO PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC TORNADO PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Customer reported that a patient was undergoing embolization of side branch vein using a tornado platinum embolization coil.The coil reportedly migrated to cephalic vein as an unspecified time during the procedure.The customer rechecked the position of the coil at the conclusion of the angioplasty portion and noted that it further migrated to the right ventricle.The actions taken by the clinical staff at this point in the procedure are not known no further event or patient information was provided.Additional information was requested.A follow-up report will be submitted upon receipt of any additional information.The product insert that accompanies each device warns that "positioning of embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstructing a normal and essential arterial channel.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Additional event description narrative (03oct2017): it was later reported by the customer in a response to a request for additional information that a heart catheterization procedure was performed on (b)(6) 2017 to retrieve the migrated coil from the right ventricle.The device was ultimately retrieved, and no further complications were reported.Investigation - evaluation a review of device history record, compliant history, instructions for use, manufacturing instructions, and quality control data was conducted during the investigation.The device history record was reviewed and no non-conformances were noted for the device, coil subassembly, or raw coil subassembly lots.A search of our complaint records revealed this complaint to be the only reported complaint associated with the lot number.A review of manufacturing documentation in place on the date of manufacture confirmed that multiple inspection steps are in place to confirm correct dimensions and materials of the coil.The instructions for use (ifu) for tornado embolization coils indicate that the device is intended for embolization of selective vessel supply to arteriovenous malformations and other vascular lesions.Tornado embolization coils are ideally suited for tapering vessel situations.The product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of vascular access sheaths, angiographic catheters and wire guides should be employed.Also, positioning of embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstructing a normal and essential arterial channel.The complaint device was not returned therefore, device failure analysis and physical examination of the device used in this case could not be performed.The migration could have been a result of the coil curling/folding incorrectly when placed and therefore not achieving adequate securement against the vessel wall.A second potential cause of failure could be related to procedure - the coil may have been incorrectly sized for the vessel or deployed too close to an inlet.Based on the provided information, no product returned, and the investigation, a definitive root cause cannot be established or reported at this time.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
TORNADO PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6791293
Report Number1820334-2017-02352
Device Sequence Number1080192
Product Code KRD
UDI-Device Identifier00827002104167
UDI-Public(01)00827002104167(17)220319(10)7704864
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-35-6/3-TORNADO
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2017
Supplement Date Received by Manufacturer08/01/2017
10/03/2017
Initial Report FDA Received Date08/14/2017
Supplement Report FDA Received Date08/15/2017
10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR